Some medications can cause dark facial patches as a side effect. If you notice new pigmentation after starting a medicine, consult your prescribing clinician to discuss your options.
What causes medication-induced facial pigmentation?
Certain drugs can trigger hyperpigmentation, leading to dark patches on the face. Common culprits include:
- Hormonal medications
- Antibiotics
- Antimalarials
- Chemotherapy drugs
What should you do if you notice dark patches?
Step 1: Don’t stop your medication
Never discontinue prescribed medication without consulting your clinician. Abruptly stopping could worsen your underlying condition.
Step 2: Consult your prescribing clinician
Discuss the pigmentation with the doctor who prescribed the medication. They may:
- Adjust your dosage
- Suggest an alternative treatment
- Recommend a dermatology referral
Step 3: Protect your skin
While waiting for your consultation:
- Use a broad-spectrum SPF 30+ sunscreen daily
- Wear a wide-brimmed hat outdoors
- Avoid direct sun exposure during peak hours (10am–4pm)
Can medication-induced pigmentation be reversed?
In many cases, the dark patches fade after stopping the medication. However, this can take months. Your clinician may recommend:
- Topical creams to lighten pigmentation
- Chemical peels or laser treatments
- Continued sun protection
When to seek urgent medical advice
Contact your clinician immediately if you experience:
- Rapidly spreading pigmentation
- Painful or itchy patches
- Blistering or peeling skin
Remember, never self-diagnose or self-treat medication side effects. Always consult your prescribing clinician for personalised advice.
